Michigan, 2005

Hail and Damaging Winds in Michigan, June 9, 2005

June 9, 2005 · NWS DTX · 8 events in 6 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 9, 2:03 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 2:03 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
303 PM EDT THU JUN 9 2005

.SHORT TERM...TONIGHT AND FRIDAY

VERY UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN...AS LAPS
DATA INDICATES SURFACE BASED LIS OF -7 C ALONG WITH CAPES AROUND
3000 J/KG. WEAK SHORTWAVE NOW ENTERING SOUTHEAST MICHIGAN. STORMS
BEGINNING TO FIRE ALONG EASTERN THIRD OF THE CWA. OUTFLOW BOUNDARIES
WILL BE SUFFICIENT TO FIRE ADDITIONAL STORMS WITH NO CAP/CIN. BEST
SURFACE CONVERGENCE APPEARS TO BE OVER NORTHERN LOWER MICHIGAN...WHERE
WEAK SURFACE LOW/FRONTAL BOUNDARY RESIDES. THIS FRONTAL BOUNDARY
WILL TEND TO SINK SOUTH EARLY THIS EVENING...AS CONVECTION DEVELOPS.
DESPITE WEAK WIND FIELDS...HIGH CAPES SUPPORTS ISOLATED SEVERE
STORMS...SIMILAR TO YESTERDAY. IT SHOULD BE NOTED...FREEZING LEVELS
ARE ABOUT 1000 FEET HIGHER. WITH DEEPER MOISTURE AND WEAK
SHORTWAVE...WOULD EXPECT AREAL COVER TO BE GREATER. WILL THUS
CONTINUE WITH THE SCATTERED 50 POP INTO THIS EVENING.
TOUGH CALL ON JUST HOW FAR SOUTH THE FRONTAL BOUNDARY OVER NORTHERN
LOWER MICHIGAN WILL SINK. THIS BOUNDARY COULD BE THE FOCUS FOR
ADDITIONAL STORMS OVERNIGHT...ESPECIALLY IF A THUNDERSTORM COMPLEX
DEVELOPS OVER THE WESTERN GREAT LAKES AND RIDES ALONG THE FRONT.

MORE OF THE SAME TOMORROW...WITH RELATIVELY FLAT UPPER LEVEL RIDGE
REMAINING IN PLACE. DAYTIME HEATING WILL ONCE AGAIN LEAD TO CAPES OF
2000 J/KG OR HIGHER. WITH NO CAP/CIN INDICATED...WEAK SURFACE
CONVERGENCE SHOULD BE SUFFICIENT TO TRIGGER ACTIVITY. THAT IS ASSUMING
THERE IS NO ACTIVITY IS AROUND IN THE MORNING...WHICH IS NOT OUT OF
THE QUESTION.

&&

.LONG TERM...
AS WE REMAIN ON THE PERIPHERY OF THE BUILDING BERMUDA HIGH...OUR
ATTENTION FOCUSES TO THE TROPICS.  TROPICAL STORM ARLENE WILL MAKE
AN IMPACT TO THE FORECAST AS ITS EVENTUAL TRACK WILL DICTATE OUR
SENSIBLE WEATHER.  VARIOUS NUMERICAL SOLUTIONS SUGGEST THE TRACK
WILL IMPACT THE GULF THROUGH FRIDAY AND INCREASE IN FORWARD SPEED.
THE PROBLEMATIC ISSUE ONCE IT MAKES LANDFALL WILL BE THE STRENGTH
AND TRACK OF THE UPSTREAM SHORT WAVE CURRENTLY ENTERING THE FOUR
CORNERS REGION.  THE NAM SEEMS BETTER THAN THE GFS WHICH IS CLOSER
AGREEMENT WITH THE GFDL.  IN ADDITION, UTILIZING TPC/NHC TRACK WOULD
BRING THE REMAINS INTO THE REGION ON SUNDAY...BUT WILL NOT GO WITH
LIKELY POPS AT THIS TIME.

MEANTIME, WE WILL CONTINUE WITH THE WARM AND HUMID WEATHER WITH THE
CHANCE FOR CONVECTION THROUGH THE UPCOMING WEEKEND.  WE WILL OBSERVE
ADDITIONAL MOISTURE AND PROVIDE ADDITIONAL CLOUD COVER THROUGH THE
WEEKEND TO KEEP TEMPERATURES BELOW 90F AS WAVES OF THETA-E ADVECTION
SET UP ACROSS THE GREAT LAKES.  BEST LOW LEVEL JET POSITION REMAINS
UPSTREAM FROM US AND WOULD EXPECT ANY QLCS TO REMAIN WEST OF OUR
LOCAL AREA.  SO ANY LAKE BREEZE BOUNDARY, DIFFERENTIAL HEATING
BOUNDARY AND WEAK IMPULSES ALOFT WILL PROVIDE THE CHANCE FOR
CONVECTION.

NOW, IF THE GFS TIMING FOR EARLY NEXT WEEK IS CORRECT, WE COULD SEE
A LARGE OUTBREAK OF CONVECTION...BUT TIMING IS EVERYTHING AND WE
WILL CONTINUE WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
AT LEAST WEDNESDAY.

&&

.PREV DISCUSSION... (ISSUED 105 PM EDT THU JUN 9 2005 )

AVIATION...

MOIST AND UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN. SURFACE
BASED CAPES NOW UP TO 3000 J/KG. WITH NO CIN/CAP...THUNDERSTORMS
SHOULD BE DEVELOPING SHORTLY...AS WEAK SHORTWAVE MOVES INTO THE
AREA. DEEPER MOISTURE AROUND TODAY SHOULD ALLOW FOR BETTER AREAL
COVERAGE. WILL HAVE TO WATCH FRONTAL BOUNDARY OVER NORTHERN LOWER
MICHIGAN WHICH WILL TEND TO SINK SOUTH AS CONVECTION DEVELOPS. THIS
FRONT COULD BE THE FOCUS FOR ADDITIONAL CONVECTION OVERNIGHT. AS
LONG AS THERE IS AT LEAST PARTIAL CLEARING TONIGHT...WOULD EXPECT
MVFR VISIBILITIES IN HAZE UNDER LIGHT WINDS LATE TONIGHT.
ADDITIONAL SCATTERED STORMS EXPECTED TOMORROW...WITH THE LATE
AFTERNOON HOURS CONTINUING TO BE THE FAVORED TIME PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...SF
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT
Hazardous weather outlook, Jun 9, 12:40 PM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT THU JUN 9 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. ISOLATED SEVERE STORMS ARE EXPECTED ACROSS SOUTHEAST
MICHIGAN BETWEEN 2 PM AND 9 PM. THE STRONGEST STORMS WILL BE PRODUCE
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.  STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF
STORMS AND VERY MOIST AIRMASS...LOCALIZED FLOODING IS
LIKELY...ESPECIALLY IN THE MORE URBANIZED AREAS.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH SOME OF THE STORMS
THAT DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 KNOTS AND HAIL TO ONE INCH IN DIAMETER. THE STRONGEST
STORMS ARE EXPECTED TO OCCUR BETWEEN 2 PM AND 9 PM. STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SF

The radar

The Detroit radar (KDTX), 87 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Monroe

When
June 9, 5:48 PM EST
Where
Monroe County, 3 mi W of Monroe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -83.467

Thunderstorm Wind, Monroe

When
June 9, 5:49 PM EST
Where
Monroe County, Erie
Measured
58 kt (67 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
41.783, -83.500

Trees and utility poles were blown down. One motorist was slightly injured when power lines fell on his SUV.

Thunderstorm Wind, Washtenaw

When
June 9, 6:25 PM EST
Where
Washtenaw County, Ypsilanti
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
42.233, -83.617

Trees and power lines were brought down on the south side of Ypsilanti. Tree damage was heavy along Hawkins, First and Harriet streets. A telephone pole on Armstrong Street was snapped.

Thunderstorm Wind, Saginaw

When
June 9, 6:50 PM EST
Where
Saginaw County, 1 mi SW of Hemlock
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.400, -84.250

Two trees were reported blown down.

Thunderstorm Wind, Saginaw

When
June 9, 7:00 PM EST
Where
Saginaw County, Brant
Measured
54 kt (62 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.250, -84.233

Residents had to evacuate a home on South Brennan after thuunderstorm wind gust knocked a tree into power lines.

Thunderstorm Wind, Macomb

When
June 9, 7:45 PM EST
Where
Macomb County, Romeo
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.800, -83.017

Trees and power lines were blown down.

Thunderstorm Wind, Lapeer

When
June 9, 8:15 PM EST
Where
Lapeer County, Columbiaville
Measured
54 kt (62 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
43.150, -83.417

Trees were reported blown down, along with wind damage to a silo and a barn roof.

Thunderstorm Wind, Huron

When
June 9, 9:00 PM EST
Where
Huron County, Sebewaing
Measured
54 kt (62 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.733, -83.450

Wind toppled a large tree onto M-25 near Myer in Sebewaing Township. Local law enforcement also reported multiple trees and wires down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459912, 5459913, 5459914, 5459911, 5459917, 5459915, 5459916, 5459918.